ZocdocAnswersShould I be worried about my alt level being 78?

Question

Should I be worried about my alt level being 78?

had previous drug and alcohol abuse. i still drink everyday. have hypothyroidism....currently on suboxone, concerta, wellbutrin, zoloft and synthroid. i drank the night before i had the bloodwork. im really worried now.

Answer

Thank you for your question. I would strongly recommend that you discuss these results and their significance with your primary care doctor or gastroenterologist. An isolated ALT elevation does not necessarily mean a great deal; it would be important to know if it has been elevated for a long time, what the trend has been over time, if you have any other risk factors for liver disease, and the remainder of your liver function test labs (AST, bilirubin, alkaline phosphatase). There are many causes of an elevated ALT in this range, including toxins, infections, metabolic conditions, autoimmune disease, and problems with blood flow. With your history of heavy and continued alcohol use, the biggest concern would be liver damage that could ultimately lead to cirrhosis and liver failure. Cirrhosis usually develops over the course of many years, but elevated AST and ALT values would indicate ongoing liver damage. Infections such as hepatitis can cause low-grade elevations in these lab values as well, and can also lead to cirrhosis. If you have multiple conditions (hepatitis C plus alcohol abuse, for example), this could accelerate the progression to cirrhosis. The best way to protect your liver is to avoid exposure to toxins that could cause further damage (including alcohol) and receive treatment for any other causes of possible liver disease. I strongly recommend that you spend time with your physician team to determine the significance of this lab value and to consider imaging tests (such as an ultrasound with doppler) to check for signs of cirrhosis. This may be particularly important for you given that you are taking several medications that are metabolized by the liver, and may reach unsafe levels unless the doses are carefully monitored. Best of luck!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.